Drug-drug Interactions Between Oral Chemotherapy Agents and Drugs Commonly Dispensed in Community Pharmacy

"While completing a Postbaccalaureate PharmD experiential rotation with medSask (http://medsask.usask.ca/), I had the opportunity work alongside Karolina Koziol, a 4th year pharmacy student at the University of Saskatchewan,  Here, Karolina shares her research and thoughts on drug interactions with oral chemotherapy agents."  – Amy Smith

Guest Blogger: Karolina Koziol (Pharmacy Intern, University of Saskatchewan)

In recent years, there has been a significant increase in the number of oral chemotherapy agents available for various oncological treatments. While still associated with significant toxicities, oral agents may benefit patients by eliminating challenges of parental administration such as painful injections and prolonged infusion times.  Aside from chemotherapy, oncology patients often receive multiple medications, which may include supportive care and infection prophylaxis, as part of their cancer treatment.  Over half of cancer patients are 65 years or older and of this group, up to 80 % have comorbidities requiring drug therapy.1  With an increased number of medications, comes an increased risk for drug-drug interactions (DDI’s).  As pharmacists, we play an important role in identifying and managing DDI’s.  The following are three common DDI’s involving oral chemotherapy drugs and how to manage them.

Tamoxifen + Antidepressants

Tamoxifen undergoes CYP 2D6 metabolism to produce the metabolites largely responsible for its efficacy in hormone receptor positive breast cancer patients.  Studies to date have reported mixed results but there is a general consensus that moderate to strong CYP 2D6 inhibitors should be avoided.2  Many CYP 2D6 inhibitors, such as antidepressants, are commonly used to treat co-morbid conditions in breast cancer patients.  The potency of these inhibitors, as outlined in Table 1, should be considered when recommending the safest and most effective therapy option.

Table 1: Antidepressant potency of CYP 2D6 inhibition2, 3

Strong

Bupropion

Fluoxetine

Paroxetine

Sertraline

Moderate

Duloxetine

Mild

Citalopram

Escitalopram

Fluvoxamine

Non-Inhibitors

Mirtazapine

Venlafaxine

Desvenlafaxine

 

Tyrosine Kinase Inhibitors + Acid-suppressing drugs

Many tyrosine kinase inhibitors (TKI’s) are sensitive to changes in pH, as outlined in Table 2; however, gastric acid mediated DDI’s are often overlooked.  Acid reflux or GERD affects a large proportion of cancer patients and often requires treatment with acid-suppressing drugs.  TKI’s which are sensitive to pH changes should not be co-administered with acid-supressing drugs, although this is not always possible.   Consider recommending acid suppressant therapy with the least potential for interaction and spacing administration of medications in an attempt to minimize the interaction. In addition to drug therapy, recommending life style modifications to control symptoms of GERD may be ideal. 

Table 2: Categorization of TKI’s based on susceptibility to pH4

Absorption significantly effected by acid-reducing drugs

Absorption minimally affected by acid-reducing drugs

Crizotinib

Dasatinib

Erlotinib

Gefitinib

Lapatinib

Nilotinib

Pazopanib

  •  
  •  
  •  
  •  
  •  
  •  
  •  

 

Androgen Deprivation Therapy + QT prolonging medications

Cancer patients may be at risk of long QT syndrome (LQTS) or Torsades de Points (TdP) for several reasons including polypharmacy. Although many drugs have a small effect on the QT interval, when used in combination, the risk significantly increases.  Androgens are protective against QT prolongation, thereby providing males protection against drug induced QT prolongation. Androgen-deprivation therapy, used in prostate cancer, may place patients at increased risk of LQTS and TdP.  There is no clear-cut management strategy for these patients, however, the risks and benefits of treatment should be considered for each individual patient.  Patients at risk should be educated on the symptoms of TdP and how to respond if these symptoms occur. 

The expanding use of oral cancer treatments will increase the chances of oncology patients encountering DDI’s. Pharmacists have an important role in identifying and managing DDI’s to prevent associated adverse effects or loss of efficacy.

The complete article can be viewed at http://medsask.usask.ca/documents/newsletters/32.2%20Oral_Chemo_DIs_FINAL.pdf

References

1.  Chan, A et al. “Clinically Significant Drug–Drug Interactions Between Oral Anticancer Agents and Nonanticancer Agents: A Delphi Survey of Oncology Pharmacists.” Clinical Therapeutics. 2009: 31; 2379-2386.

2.  Breitbart, W. “Do antidepressants reduce the effectiveness of tamoxifen?” Psycho-Oncology. 2011:20;1-4

3.  O’Mara, N et al. “Tamoxifen and SSRIs: Is There An Interaction?” Pharmacist’s Letter/Prescriber’s letter. 2009. 25: #25072.

4.  Van Leeuwen, R et al. “Drug–drug interactions with tyrosine-kinase inhibitors: a clinical perspective.” The Lancet Oncology. 2014. 15:8;e315–e326.